Missouri, 2012

Hail in Missouri, April 4, 2012

April 4, 2012 · NWS SGF · 1 event in 1 county or zone

An upper level low over the Ozarks helped to develop an isolated strong storm which produced non severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level low over the Ozarks helped to develop an isolated strong storm which produced non severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 4, 5:19 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 4, 5:19 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT WED APR 4 2012

...UPDATE TO AVIATION...

.DISCUSSION...

IT WAS A FINE APRIL DAY OVER EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.  ISOLATED TO SCATTERED THUNDERSTORMS HAD DEVELOPED
THIS AFTERNOON...IN RESPONSE TO AN APPROACHING UPPER LEVEL LOW
PRESSURE SYSTEM.

THIS FEATURE CAN BE VIEWED ON THE ANIMATED WATER VAPOR
IMAGERY...CENTERED OVER NORTHWEST OKLAHOMA...AND MAKING PROGRESS
TOWARD SOUTHERN MISSOURI.

THE INITIAL FORECAST FOCUS REGARDS COVERAGE OF SHOWERS AND
THUNDERSTORMS...ALONG WITH POTENTIAL STRENGTH OF STORMS.

MIXED LAYER CAPE VALUES RANGE FROM 200 - 800 J/KG OVER THE
REGION...WITH THE HIGHEST LEVELS OF INSTABILITY ALONG A WEAK FRONTAL
BOUNDARY POSITIONED FROM OSCEOLA TO SALEM.  THIS BOUNDARY COULD
BECOME THE MAIN FOCUS FOR STORMS TO DEVELOP ON THROUGH THE EVENING
HOURS.

THE MODEST INSTABILITY COMBINED WITH LOW END WIND
SHEAR...WILL MITIGATE SEVERE WEATHER THROUGH THE REST OF THIS
AFTERNOON AND EVENING. A COUPLE OF THE STRONGER STORMS COULD PRODUCE
SOME SMALL HAIL.

THE UPPER LOW WILL TRACK DIRECTLY OVER NORTHERN ARKANSAS THROUGH
TONIGHT'S PERIOD.  MODEL CONSENSUS SUGGESTS THAT PRECIPITATION WILL
CONTINUE TO DEVELOP ALONG THE NORTHERN FLANK OF THE LOW...MUCH LIKE
THE ONGOING CONVECTION OVER KANSAS.  THIS TREND SHOULD CONTINUE INTO
MISSOURI AS WELL...WHICH WOULD FOCUS THE RAIN OVER CENTRAL AND
NORTHERN MISSOURI.  THEREFORE WE HAVE HIGH PRECIPITATION CHANCES IN
THIS REGION...WITH LOWER CHANCES IN SOUTHERN MISSOURI. NOT ALL
LOCATIONS WILL RECEIVE RAIN TONIGHT.

A FEW LINGERING SHOWERS ARE POSSIBLE INTO THURSDAY...EVENTUALLY
EXITING THE REGION BY THURSDAY NIGHT.  CLOUDS AND PRECIPITATION
ROTATING AROUND THE DEPARTING UPPER LOW...WILL MITIGATE TEMPERATURES
FROM WARMING OUT OF THE 60S.  TEMPERATURES IN THE UPPER 50S ARE
LIKELY NORTH OF THE HIGHWAY 54 CORRIDOR THURSDAY AFTERNOON.

MUCH COOLER TEMPERATURES ARE EXPECTED FOR THURSDAY NIGHT...IN
RESPONSE TO CLEARING SKIES AND LIGHT NORTHEAST WINDS.

FOR FRIDAY...FANTASTIC WEATHER IS EXPECTED.  FULL SUNSHINE AND LIGHT
SOUTHEAST WINDS WILL WARM TEMPERATURES INTO THE MIDDLE AND UPPER
60S. HOWEVER...CHANGES ARE EXPECTED THROUGH THE WEEKEND AS ANOTHER
STORM SYSTEM APPROACHES THE OZARKS BY SATURDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP SATURDAY MORNING AND AFTERNOON...AS A
COLD FRONT SURGES THROUGH THE AREA.  THIS SYSTEM WILL SET THE STAGE
FOR A BEAUTIFUL EASTER DAY...WITH HIGHS AROUND 70...AND PLENTY OF
SUNSHINE.

THIS DRY AND PLEASANT WEATHER STARTING EASTER DAY...WILL PERSIST FOR
SEVERAL DAYS INTO NEXT WEEK.  AN UPPER LEVEL PATTERN SHIFT WILL
OCCUR...CREATING A CONTINUOUS BELT OF COOL AND DRY AIR TO STREAM
ACROSS THE OZARKS REGION INTO THURSDAY OF NEXT WEEK.

CRAMER

&&

.AVIATION...

FOR THE 00Z TAFS...STORMS STILL FIRING ALONG AND NORTH OF BOUNDARY
ACROSS CENTRAL MISSOURI NORTH OF THE 3 TAF SITES. ADDITIONAL
CONVECTION NORTH OF THE UPPER LOW ALONG A TROUGH OF LOW PRESSURE
IN SOUTHERN KANSAS. WILL BE LOSING SOME INSTABILITY OVER THE NEXT
FEW HOURS AND SHOULD SEE A DIMINISHING TREND IN CONVECTIVE
COVERAGE AND INTENSITY. COULD SEE SOME LIGHT FOG AND STRATUS DEVELOPING
OVERNIGHT AS WE SEE THE UPPER LEVEL TRACK ACROSS NORTHERN
ARKANSAS. ALSO...TOWARDS MORNING AND DURING THE MORNING HOURS AS
THE COLD CORE OF THE UPPER LOW MIGHT BRING SOME SCATTERED SHOWERS
TO THE 3 TAF SITES.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 4, 6:53 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT WED APR 4 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
753 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL WILL CONTINUE THROUGH THE LATE EVENING
  ALONG AND NORTH OF A BOUNDARY FROM FORT SCOTT TO EMINENCE.
  THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING SMALL HAIL ALONG
  WITH VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SATURDAY AS A COLD
 FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Apr 4, 1:43 PM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT WED APR 4 2012

MOZ070-081-042030-
LACLEDE MO-PULASKI MO-
243 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PULASKI AND EASTERN
LACLEDE COUNTIES UNTIL 330 PM CDT...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF DRY KNOB...OR 12 MILES
SOUTHEAST OF LEBANON...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL
IS EXPECTED WITH THIS STORM.

LAT...LON 3783 9212 3747 9239 3748 9242 3756 9263
      3783 9247 3783 9246 3786 9242 3786 9241
      3792 9241
TIME...MOT...LOC 1942Z 208DEG 25KT 3761 9246

KURTZ
Special weather statement, Apr 4, 2:26 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT WED APR 4 2012

MOZ070-071-042115-
PHELPS MO-PULASKI MO-
326 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI AND WEST CENTRAL PHELPS
COUNTIES UNTIL 415 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FORT LEONARD WOOD...OR 13
MILES SOUTH OF WAYNESVILLE...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE
HAIL IS EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3760 9215 3761 9224 3765 9226 3769 9234
      3793 9215 3781 9193
TIME...MOT...LOC 2025Z 210DEG 11KT 3766 9226

KURTZ
Special weather statement, Apr 4, 4:01 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT WED APR 4 2012

MOZ071-083-042230-
DENT MO-PHELPS MO-
501 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS AND
NORTHWESTERN DENT COUNTIES UNTIL 530 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANUTT...OR 13 MILES NORTHWEST OF SALEM...
MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3764 9165 3779 9184 3795 9170 3805 9153
      3804 9151 3780 9152 3780 9145 3779 9144
TIME...MOT...LOC 2200Z 213DEG 10KT 3774 9173

KURTZ
Local storm report, Apr 4, 4:21 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 ENE LAKE SPRING       37.80N 91.60W
04/04/2012  E0.50 INCH       PHELPS             MO   PUBLIC

&&

KARDELL
Special weather statement, Apr 4, 7:01 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CDT WED APR 4 2012

MOZ067-050130-
ST. CLAIR MO-
801 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 830 PM CDT...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSCEOLA...OR 21 MILES WEST OF HERMITAGE...
MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3820 9350 3805 9351 3797 9362 3803 9377
      3821 9364 3821 9357 3822 9357 3822 9356
TIME...MOT...LOC 0101Z 222DEG 12KT 3803 9367

KURTZ

The radar

The Springfield radar (KSGF), 94 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
April 4, 7:04 PM CST
Where
St. Clair County, Osceola
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.050, -93.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364182.